MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS

ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Model Number 9-PDAP-04-02-L
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Perforation (2001); Obstruction/Occlusion (2422); Coronary obstruction/occlusion (4871)
Date of Event 10/30/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
Hold lsg 11/21/2025.It was reported that on (b)(6) 2025, a 4 mm x 2 mm amplatzer piccolo occluder was chosen for a patent ductus arteriosus (pda) closure procedure using an unknown size amplatzer torqvue lp delivery system (tvlp).The patient was born at ( b4 weeks and 11 weeks young at the time of procedure.The pda minimal diameter was 2.9mm on pulmonary artery (pa) ampulla and 3.4mm at the aortic ampulla.The pda length was 7mm.The piccolo pulse checklist was not used.The sizing of the device was determined by angiographic measurements.The device was successfully implanted in one attempt intraductally in the pda.There was plenty of space between the pa disc, and the end of the left pulmonary artery (lpa), and even more space between the aortic (ao) disc and the ao in the ao ampulla.There was good compression on the pa disc and the waist of the piccolo, not much on the ao disc, but that was very normal since most ao ampullas flare open quite a bit both discs and the waist we all very stable.The physician were prepping for a confirmative angiogram while confirming placement via transesophageal echocardiogram (tee) and the piccolo quickly embolized to the pa then lpa.The decided to retrieval mode and upsized from a 4f tvlp to a 5f tvlp to make it easier to pull in if the device came in sideways, followed by a 5mm & 15mm non-abbott snare and a 9-10mm non-abbott snare.They are navigating around the piccolo and not pushing the piccolo further into the distal lpa, but neither of the snares could open enough in such a constricted distal lpa space.After several attempts with each snare, they attempted to pull the piccolo in with a set of forceps through a 6f non-abbott sheath, but they were missing by millimeters.The anesthesia alerted us of a cardiac pressure drop.The physician carefully yet expeditiously pulled the forceps inside of the non-abbott sheath and pulled everything out of the heart they began compressions; they called for surgical back-up.The entire surgical team arrived ready within minutes.The baby lost lots of blood from the right ventricular outflow tract (rvot) perforation and could not be revived.The patient reported passed away.
 
Additional Manufacturer Narrative
An event of device embolization, coronary occlusion, perforation, bleeding, and death was reported.A returned device assessment could not be performed as the device was not returned for analysis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed, and the product met all defined manufacturing specifications.There were no complaints associated with any other devices from the lot.Based on the available information and medical review, the cause for the reported device embolization could not be determined.The cause for the reported coronary occlusion, perforation, and bleeding, are likely cascading effects from the event, however this cannot be determined.Unexpected medical interventions resulted from case-specific circumstances, as the device was attempted to be snared and resuscitation was performed.The reported death was likely related to procedural circumstances; however, this cannot be determined.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.
 
Event or Problem Description
It was reported that on (b)(6) 2025, a 4 mm x 2 mm amplatzer piccolo occluder was chosen for a patent ductus arteriosus (pda) closure procedure using 4f amplatzer torqvue lp delivery system (tvlp).The patient was born at 23 weeks and 11 weeks young at the time of procedure.The pda minimal diameter was 2.9mm on pulmonary artery (pa) ampulla and 3.4mm at the aortic ampulla.The pda length was 7mm.The piccolo pulse checklist was not used.The sizing of the device was determined by angiographic measurements.The device was successfully implanted in one attempt intraductally in the pda.There was plenty of space between the pa disc, and the end of the left pulmonary artery (lpa), and even more space between the aortic (ao) disc and the ao in the ao ampulla.There was good compression on the pa disc and the waist of the piccolo, not much on the ao disc, but that was very normal since most ao ampullas flare open quite a bit both discs and the waist we all very stable.The physician were prepping for a confirmative angiogram while confirming placement via transesophageal echocardiogram (tee) and the piccolo quickly embolized to the pa then lpa.The decided to retrieval mode and upsized from a 4f tvlp to a 5f tvlp to make it easier to pull in if the device came in sideways, followed by a 5mm & 15mm non-abbott snare and a 9-10mm non-abbott snare.They are navigating around the piccolo and not pushing the piccolo further into the distal lpa, but neither of the snares could open enough in such a constricted distal lpa space.After several attempts with each snare, they attempted to pull the piccolo in with a set of forceps through a 6f non-abbott sheath, but they were missing by millimeters.The anesthesia alerted us of a cardiac pressure drop.The physician carefully yet expeditiously pulled the forceps inside of the non-abbott sheath and pulled everything out of the heart they began compressions; they called for surgical back-up.The entire surgical team arrived ready within minutes.The baby lost lots of blood from the right ventricular outflow tract (rvot) perforation and could not be revived.The patient reported passed away.

Brand Name
AMPLATZER PICCOLO
Common Device Name
OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key23619645
Report Number2135147-2025-06805
Device Sequence Number10090461
Product Code MAE
UDI-Device Identifier05415067031006
UDI-Public(01)05415067031006(17)291031(10)10606399
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P020024
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/04/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number9-PDAP-04-02-L
Device Catalogue Number9-PDAP-04-02-L
Device Lot Number10606399
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/30/2025
Supplement Date Received by Manufacturer01/28/2026
Initial Report FDA Received Date11/21/2025
Supplement Report FDA Received Date02/04/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/13/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age2 MO
Patient SexFemale
Patient Weight1 KG